Kansas, 2004

Strong Wind in Kansas, May 16, 2004

May 16, 2004 · NWS TOP · 7 events in 3 counties and zones

Strong non thunderstorm winds spread over the mentioned counties and did considerable damage to trees, power lines, and buildings in the area. A metal building was destroyed in Ada and the roof blown off a house.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Strong non thunderstorm winds spread over the mentioned counties and did considerable damage to trees, power lines, and buildings in the area. A metal building was destroyed in Ada and the roof blown off a house. A metal roof and siding was blown off a building in Minneapolis, and a shed roof was blown away in Tescott. A building under construction in Manhattan was destroyed and a power pole was blown down. A tree limb was blown down smashing a car in Solomon, and the roof and poles of a barn were damaged near Delphos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 16, 12:51 PM CST, 9 hours 19 minutes earlier.

Area forecast discussion, May 16, 12:51 PM CST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CDT SUN MAY 16 2004

.DISCUSSION...
PCPN CHANCES ARE THE MAIN FCST CONCERN.

WATER VAPOR IMAGERY IS SHOWING NEXT SHORTWAVE MOVING OVER CENTRAL
HIGH PLAINS WHICH SHOULD ACT AS A FOCUS FOR CONVECTION TONIGHT AS IT
SWEEPS ACROSS THE CWA. SURFACE BOUNDARY IN THE NEIGHBORHOOD WILL
KEEP POPS GOING THROUGH TUESDAY NIGHT.  A RESPITE IN CONVECTIVE
ACTIVITY IS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS FRONTAL SYSTEM
RECEDES BACK TO THE NORTH. THEN...AS FRONT SAGS SOUTH INTO THE CWA
AGAIN ON THURSDAY...CONVECTIVE CHANCES RESUME AND PERSIST THROUGH
NEXT SUNDAY AS FRONT LINGERS IN THE AREA AND WEAK UPPER IMPULSES
RIDE THROUGH THE FLOW.

REGARDING TEMPERATURES...EXPECT HIGHS 80 TO 85 MONDAY..THEN MID 70S
TO MID 80S TUESDAY AS FRONTAL SYSTEM ACROSS THE CWA PROVIDES A
DECENT THERMAL CONTRAST. ON WEDNESDAY AS FRONT PUSHES BACK NORTH OF
THE CWA HIGHS WARM TO THE MIDDLE 80S ALL OF THE CWA. SLIGHTLY COOLER
READINGS IN THE 80 TO 85 DEGREE RANGE EXPECTED THURSDAY THROUGH
SUNDAY AS FRONT DROPS SOUTH INTO THE CWA.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 16, 9:20 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1020 PM CDT SUN MAY 16 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-171025-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1020 PM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS TONIGHT...GENERALLY TO
THE NORTH AND WEST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER MOST OF THE AREA
MONDAY...MONDAY NIGHT AND TUESDAY. SOME OF THESE STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. WITH THE
EXCEPTION OF WEDNESDAY...THE CHANCE OF THUNDERSTORMS WILL LINGER ON
INTO NEXT WEEKEND FOR MUCH OF NORTHEAST AND NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 16, 9:04 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CDT SUN MAY 16 2004

KSZ008>010-020>023-034>036-170400-
CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-OTTAWA-POTTAWATOMIE-REPUBLIC-
RILEY-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
JUNCTION CITY...MANHATTAN AND MARYSVILLE
1004 PM CDT SUN MAY 16 2004

...SEVERE THUNDERSTORM WATCH NUMBER 209 HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  REPUBLIC              WASHINGTON            MARSHALL
  CLOUD                 CLAY                  RILEY
  POTTAWATOMIE          OTTAWA                GEARY
  DICKINSON

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  ABILENE               JUNCTION CITY         MANHATTAN
  CLAY CENTER           CONCORDIA             MARYSVILLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Ottawa

When
May 16, 10:10 PM CST
Where
Ottawa forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$19,000
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Strong Wind, Riley

When
May 16, 10:30 PM CST
Where
Riley forecast zone
Measured
54 kt (62 mph) estimated gust
Property damage
$28,000
Reported by
TRAINED SPOTTER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Strong Wind, Ottawa

When
May 16, 10:30 PM CST
Where
Ottawa forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Strong Wind, Ottawa

When
May 16, 10:45 PM CST
Where
Ottawa forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$19,000
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Strong Wind, Dickinson

When
May 16, 10:45 PM CST
Where
Dickinson forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$9,000
Reported by
NEWSPAPER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Strong Wind, Ottawa

When
May 16, 10:45 PM CST
Where
Ottawa forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$11,000
Reported by
NEWSPAPER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Strong Wind, Dickinson

When
May 16, 10:55 PM CST
Where
Dickinson forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399162, 5399163, 5399164, 5399078, 5399165, 5399167, 5399166.